Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 44, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 20, 2001, 8:56 PM CDT for Norton County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2001, 8:56 PM CDT (01:56 UTC)
- Expired
- Apr 20, 2001, 9:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Norton County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 9:05 PM CDT | Thunderstorm Wind 57 E | Norton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 210156 SVRGLD KSC137-210245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 856 PM CDT FRI APR 20 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTON COUNTY IN NORTHWEST KANSAS * UNTIL 945 PM CDT * AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF NORTON TO NEW ALMELO...OR FROM 10 MILES NORTHWEST OF NORTON TO 20 MILES NORTHWEST OF HILL CITY...MOVING NORTHEAST AT 55 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... EDMOND AT 905 PM CDT CALVERT...DENSMORE AT 910 PM CDT ALMENA AT 915 PM CDT OTHER LOCATIONS IN THIS WARNING INCLUDE...REAGER AND LENORA. HAIL AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 3999 10018 3956 10017 3958 9963 4001 9964 ENTWISTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:10 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Apr 20, 4:10 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 310 PM MDT FRI APR 20 2001 CHALLENGES ARE MANY WITH THIS PACKAGE. THE GREATEST OF WHICH IS THE TRACK OF THE LOW ON SUN. WILL IT BE SOUTH OF OR OVER OR SLIGHTLY NORTH OF CWA. HAVE GONE WITH ETA. IT TAKE LOW SOUTH OF CWA AND PULLS CWA INTO COLD AIR AS OF LATE SAT AFTERNOON INTO THE NIGHT AND KEEPS IT THERE. AVN LOW PLACEMENT SLIGHTLY NORTH AND KEEPS CWA IN WARM AND DRIER AIR UNTIL LATE SUN NIGHT. NGM LEANS SLIGHTLY TOWARD ETA. MAJOR DIFFERENCE WRT SUN WX IF AVN IS CORRECT. CURRENTLY LOTS OF ACTION WITH HIGH WIND WARNING NOW IN WEST AND SEVERE TSRA BOX JUST ISSUED FOR EAST. WILL GO WITH SCATTERED TSRAS IN NW THROUGH NE OF CWA THIS EVENING. LOW IN NC CO MOVES RAPIDLY TO NE AND MUCH OUT OF THE AREA BY LATE TONIGHT. CLEARING LATE TONIGHT THROUGHOUT. SAT COLD FRONT MOVES ACROSS AREA LATE IN PM AND INTO EVENING. LOW BEGINS TO DEEPEN RAPIDLY IN S CO LATE IN DAY. THUNDERSTORMS POSSIBLE EVERYWHERE LATE. DURING NIGHT LOW LEVELS COOL CONSIDERABLY EARLY BUT LOTS OF UVV AGAIN AND MOD-HIGH POPS. SNOW MIXES WITH RAIN IN CO AREAS. LOW CONTINUES TO DEEPEN SUN AS IT MOVES SLOWLY NE ACROSS CEN KS. WINDY CONDITIONS WITH CHILLY NORTH WINDS OVER ALL OF CWA. POPS HIGH WITH RAIN LIKELY OVER CWA WITH THUNDERSTORMS ALSO POSSIBLE IN KS AND NEB. UPPER LOW APPROACHES GLD AREA LATE SUN NIGHT FROM SW. CURRENTLY PROGGED TO GO OVERHEAD EARLY MON MORNING. TSRAS POSSIBLE THROUGHOUT NIGHT WITH THUNDERSNOW OBVIOUSLY POSSIBLE. WILL GO WITH JUST SNOW IN CO COUNTIES SUN NIGHT WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE. WITH GROUND WARM WILL MELT FAST. BUT COULD EFFECT TRAVEL WX CONSIDERABLY...ESPECIALLY DURING SUN NIGHT. MORE LATER ON THIS POSS. LITTLE CHANGE IN EXTENDED. MON PRECIP ENDS BY LATE AFTERNOON. COOL AND DRY TUES THEN WARMUP (BUT DRY) BEGINS. HAVE ADDED FRI WITH SLIGHT CHANCE TSRAS AS WARMUP CONTIN4UES. .GLD...HIGH WIND WARNING FOR YUMA...KIT CARSON...AND CHEYENNE COUNTIES IN CO UNTIL 5 PM MDT. RJC
In the hours before
Local storm report, Apr 20, 7:29 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT FRI APR 20 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 4 N LEVANT KS 75 MPH TSTM GUST
04/20/01 THOMAS REPORTED BY STORM
SPOTTER.
0445 PM 2 W HOXIE KS 60 MPH TSTM GUST
04/20/01 SHERIDAN REPORTED BY STORM
SPOTTER.
0450 PM GRAINFIELD KS 60 MPH TSTM GUST
04/20/01 GOVE REPORTED BY STORM
SPOTTER.
0450 PM GRAINFIELD KS 60 MPH TSTM GUST
04/20/01 GOVE REPORTED BY STORM
SPOTTER.
0452 PM OBERLIN KS 75 MPH TSTM GUST
04/20/01 DECATUR POWER LINES AND TREES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0500 PM 7 NE ATWOOD KS 70 MPH TSTM GUST
04/20/01 RAWLINS REPORTED BY STORM
SPOTTER.
0510 PM 5 S HILL CITY KS 60 MPH TSTM GUST
04/20/01 GRAHAM REPORTED BY STORM
SPOTTER.
0510 PM LUDELL KS 80 MPH TSTM GUST
04/20/01 RAWLINS TREES UPROOTED AND
POWER LINES DOWN.
REPORTED BY STORM
SPOTTER.
0510 PM NORTON KS 60 MPH TSTM GUST
04/20/01 NORTON POWER LINES AND TREE
DOWNS. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0520 PM HERNDON KS 80 MPH TSTM GUST
04/20/01 RAWLINS 6 FOOT DIAMETER TREE
DOWN AND POWER LINES
DOWN. REPORTED BY STORM
SPOTTER.
0540 PM YUMA CO 65 MPH TSTM GUST
04/20/01 YUMA REPORTED BY STORM
SPOTTER.
0546 PM 11 NW YUMA CO 60 MPH TSTM GUST
04/20/01 YUMA REPORTED BY STORM
SPOTTER.
0550 PM 9 S YUMA CO 60 MPH TSTM GUST
04/20/01 YUMA REPORTED BY STORM
SPOTTER.
0552 PM 7 SE YUMA CO 60 MPH TSTM GUST
04/20/01 YUMA 5' X 5' DOG HOUSE FLEW
OVER FARMHOUSE.
REPORTED BY STORM
SPOTTER.
0600 PM 1 N VERNON CO 80 MPH TSTM GUST
04/20/01 YUMA SPRINKLERS OVER TURNED.
NUMEROUS POWER LINES
SNAPPED AND 8-10 INCH
DIAMETER TREES DOWN.
REPORTED BY STORM
SPOTTER.
0605 PM 10 W ST FRANCIS KS 70 MPH TSTM GUST
04/20/01 CHEYENNE REPORTED BY STORM
SPOTTER.
0605 PM 5 N WRAY CO 61 MPH TSTM GUST
04/20/01 YUMA REPORTED BY STORM
SPOTTER.
0610 PM HAIGLER NE 60 MPH TSTM GUST
04/20/01 DUNDY REPORTED BY STORM
SPOTTER.
0610 PM 9 NNE KIT CARSON CO 60 MPH TSTM GUST
04/20/01 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.
0623 PM 6 NW BIRD CITY KS 65 MPH TSTM GFUST
04/20/01 CHEYENNE REPORTED BY STORM
SPOTTER.Local storm report, Apr 20, 8:05 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT FRI APR 20 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0623 PM 6 NW BIRD CITY KS 65 MPH TSTM GUST
04/20/01 CHEYENNE REPORTED BY STORM
SPOTTER.
0635 PM BENKELMAN NE 98 MPH TSTM GUST
04/20/01 DUNDY REPORTED BY STORM
SPOTTER.Local storm report, Apr 20, 8:09 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT FRI APR 20 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 9 NNE KIT CARSON CO NON TSTM WINDS
04/20/01 CHEYENNE 60 MPH NON TSTM WINDS.
REPORTED BY COOPERATIVE
O
BSERVER.Local storm report, Apr 20, 8:16 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
716 PM MDT FRI APR 20 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 10 NE BURLINGTON CO 60 MPH TSTM GUST
04/20/01 KIT CARSON REPORTED BY STORM
SPOTTER.
0605 PM 2 N VERNON CO 85 MPH TSTM GUST
04/20/01 YUMA REPORTED BY STORM
SPOTTER.
0605 PM 5 NE VERNON CO 85 MPH TSTM GUST
04/20/01 YUMA NUMEROUS SPRINKLERS
OVER TURNED. POWER
POLES BROKEN AND 30,000
BUSHEL STEEL BIN BLOWN
OVER. REPORTED BY STORM
SPOTTER.
0615 PM PARKS NE 75 MPH TSTM GUST
04/20/01 DUNDY REPORTED BY STORM
SPOTTER.
0630 PM 14 N PARKS NE WIND DAMAGE
04/20/01 DUNDY POWER LINES DOWN.
REPORTED BY STORM
SPOTTER.
0635 PM LAIRD CO 60 MPH TSTM GUST
04/20/01 YUMA REPORTED BY STORM
SPOTTER.
0655 PM STRATTON NE 65 MPH TSTM GUST
04/20/01 HITCHCOCK REPORTED BY STORM
SPOTTER.Local storm report, Apr 20, 8:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT FRI APR 20 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM MC COOK NE 92 MPH TSTM GUST
04/20/01 RED WILLOW REPORTED BY STORM
SPOTTER.
0730 PM 2 SW REXFORD KS 60 MPH TSTM GUST
04/20/01 THOMAS REPORTED BY STORM
SPOTTER.
0735 PM 7 W OBERLIN KS 70 MPH TSTM GUST
04/20/01 DECATUR REPORTED BY STORM
SPOTTER.
0735 PM 7 W OBERLIN KS .75 INCH HAIL
04/20/01 DECATUR REPORTED BY STORM
SPOTTER.
0737 PM MC COOK ARPT NE 60 MPH TSTM GUST
04/20/01 RED WILLOW MCCOOK ASOS.
0742 PM 2 W INDIANOLA NE 75 MPH TSTM GUST
04/20/01 RED WILLOW REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Apr 20, 8:55 PM CDT, 1 minute before
KSZ003-004-015-016-NEZ081-210300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 755 PM MDT FRI APR 20 2001 ...SEVERE THUNDERSTORM WATCH HAS BEEN EXTENDED UNTIL 10 PM CDT FOR PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA... COUNTIES INCLUDED IN THE WATCH ARE RED WILLOW IN SOUTHWEST NEBRASKA...AND DECATUR...NORTON...SHERIDAN AND GRAHAM IN NORTHWEST KANSAS. SCATTERED THUNDERSTORMS...A FEW OF WHICH COULD BE SEVERE...WILL CONTINUE FOR ANOTHER HOUR OR SO. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. BE ALERT AND READY TO TAKE ACTION WHEN THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR POSSIBLE WARNINGS AND STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT. THEDE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:29 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 61 min |
| Apr 20, 8:14 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 61 min |
| Apr 20, 8:23 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.